NWS Charleston, SC wrote its last area forecast discussion before the first event at May 3, 12:45 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 3, 12:45 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
145 PM EDT Tue May 3 2022
.SYNOPSIS...
Atlantic high pressure will generally prevail through Thursday.
A cold front should move through the region this weekend,
before high pressure returns early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: No change to the afternoon forecast.
Showers and thunderstorms are starting to develop, mainly just
to the west of the area. This activity appears to be developing
with the arriving shortwave aloft which is poised to move into
the forecast area over the next hour or two.
Late this morning: Another summerlike day is on tap with warm
temperatures and the potential for diurnal convection. The upper
ridging aloft we had yesterday will shift to the east this
morning and shortwave troughing will move in this afternoon and
evening. This will make the synoptic scale less hostile to
convective development compared to yesterday. Overall, this
should promote better convective coverage today, and the
forecast still features 20-40 rain chances for the most part.
Hi-res models continue to favor convective initiation mostly in
the mid to late afternoon hours too. However, the near storm
environment doesn't appear to be quite as conducive to severe
weather as yesterday. Freezing levels are about 1 kft higher,
and DCAPE values are progged to be in the 700-900 J/kg range. So
an isolated severe threat exists, especially where boundary
interactions occur and enhance updrafts. Temperatures should be
a degree or so higher than yesterday, with highs in the 88-91
degree range away from the immediate coast.
Tonight: The Atlantic high continues to extend across the
immediate region, blocking a cold front near the mountains. As
the sea breeze shifts far inland and eventually either
dissipates or moves to the west, and we lose our heating,
convection will fade early on. If not by midnight, then shortly
thereafter we'll be entirely rainfree, and we'll monitor for the
potential for fog where rainfall occurred. Another mild to warm
night will occur given the elevated dew points, and we're not
looking at anything less than the lower and middle 60s far
inland, the upper 60s to the lower 70s closer to the coast. All
climate sites will be close to record high mins for May 4, but
most especially KCHS and KCXM (See CLIMATE section below).
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday and Thursday: Sfc high pressure centered across the
western Atlantic will gradually shift east through the period
while a low pressure system advances to the Mid-Atlantic and
Northeast states. Aloft, the local area will remain along the
northern periphery of a ridge with modest waves of shortwave
energy rippling across the region each day. Strong sfc heating
combined with shortwave energy and an inland moving seabreeze
circulation should be sufficient to produce few to scattered
showers/thunderstorms each afternoon, especially for locations
inland. A few thunderstorms could be strong each day given
sufficient instability, but should remain pulse-like in nature
given a lack of stronger shear. Temps will trend slightly warmer
mid week as the mid-lvl ridge axis extends across the
Southeast. Latest 1000-850 mb thickness levels suggest highs in
the upper 80s to lower 90s, warmest on Thursday. Overnight lows
will also remain mild, ranging in the mid-upper 60s away from
the immediate coast Wednesday night, then only dipping into the
upper 60s/lower 70s Thursday night.
Friday: A large low pressure system will advance across the
Midwest this weekend with a cold front that approaches the
Southeast United States late day. Ahead of the front, conditions
should remain warm with highs peaking in the upper 80s to lower
90s (warmest across Southeast Georgia). Some moisture should
also be drawn to the area within a southwest sfc flow,
suggesting an uptick in afternoon showers and thunderstorms
compared to previous days during the week. However, the bulk of
precip activity should be late in the day or even delayed until
the overnight period.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The weather could be fairly active this weekend, with chances
of showers/thunderstorms increasing as a cold front pushes
through the region Friday night and/or Saturday. The presence of
instability and shear suggests some thunderstorms could be
strong with fropa, but timing of the front during overnight
hours could limit the severe weather threat across the local
area. Outside showers/thunderstorms, low-lvl wind fields and
low-lvl mixing favor breezy winds Saturday. Guidance remains
spread late weekend into early next week in regards to precip
coverage and the position of the front near the area. However,
we can not rule out scattered showers and/or thunderstorms
Saturday, before drier conditions arrive Sunday, then persist
through Tuesday while high pressure builds across the region
from the north.
Temps will remain above normal Saturday, peaking in the mid
80s, then lower about 5-7 degrees Sunday and Monday with a
northerly wind in place post fropa, before gradually modifying
back to the low-mid 80s Tuesday. Overnight lows will display a
cooling trend this weekend as well, dipping into the mid-upper
50s away from the coast by Sunday night, but should gradually
return to the upper 50s/lower 60s by Tuesday night.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions should prevail at KCHS, KJZI, and KSAV through
18z Wednesday. The main concern this afternoon and evening will
be thunderstorms. Currently, thunderstorms are expected to be
closest to KSAV while KCHS and KJZI should have a lower
probability of direct impacts. Showers and thunderstorms are
already developing west and southwest of KSAV, and we have timed
VCTS into the TAF at 20z. We did not include a TEMPO group and
instead will amend if it looks like a thunderstorm will directly
impact KSAV. Thunderstorm activity will diminish later this
evening and VFR conditions are expected to prevail thereafter.
Extended Aviation Outlook: VFR conditions are expected to
prevail through Thursday, although brief flight restrictions
are possible each afternoon/early evening during showers and/or
thunderstorms. Flight restriction chances increase at all
terminals Friday afternoon into Saturday with showers and
thunderstorms occurring near a passing cold front.
&&
.MARINE...
Today and tonight: The Bermuda high pressure system will
continue to stretch across the area, leaving us within a S to SW
wind regime through the period. On average winds will be near
or less than 15 kt, although a few higher gusts will occur.
Charleston Harbor will have the most notable gusts that will
frequently reach 20 kt this afternoon due to the warm land of
Charleston County. Similar to recent days there will be
occasional gusts up near 25 kt in Charleston Harbor this
afternoon, but not enough to hoist a Small Craft Advisory. Seas
over the Atlantic will hold around 2 to 3 feet throughout. In
all probability the storms that form over land this afternoon
and into the evening will not impact the marine community, as
they stay inland.
Wednesday through Sunday: High pressure will prevail across the
western Atlantic through Thursday, favoring conditions below
Small Craft Advisory levels across local waters. In general,
onshore winds will remain around 15 kt or less. Seas should
range between 1-3 ft. Winds/seas should then trend higher Friday
into Saturday as a cold front advances through the area (south
winds 15-20 kt and seas building to 3-5 ft), then possibly reach
Small Craft Advisory criteria for a portion of coastal waters
early next week as a north- northeast wind prevails with high
pressure building over the area.
&&
.CLIMATE...
Record High Minimum Temps for May 4th...
KCHS...70F, last set in 2019.
KSAV...70F, last set in 1984.
KCXM...73F, last set in 1990.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...BSH/DPB
MARINE...
CLIMATE...
Special weather statement, May 3, 1:35 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT Tue May 3 2022
GAZ114-031915-
Tattnall-
235 PM EDT Tue May 3 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...
At 235 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Gordonia Altamaha State
Park, or 8 miles southwest of Reidsville, moving northeast at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Reidsville, Glennville, Collins, Manassas, Gordonia Altamaha State
Park and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3217 8219 3228 8204 3225 8202 3209 8198
3205 8187 3201 8183 3195 8189 3191 8188
3182 8195 3180 8198 3178 8197 3186 8211
3190 8211 3189 8213 3191 8213 3190 8219
3192 8222
TIME...MOT...LOC 1835Z 241DEG 10KT 3200 8222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BSH